Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Tucson, AZ

August 10, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2018, 5:17 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 5:17 PM MST (00:17 UTC)
Expired
Aug 10, 2018, 6:00 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS55 KTWC 110017
SVRTWC
AZC019-110100-
/O.NEW.KTWC.SV.W.0066.180811T0017Z-180811T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
517 PM MST FRI AUG 10 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 600 PM MST.

* At 517 PM MST, a severe thunderstorm was located over East
  Sahuarita, or 7 miles northeast of Green Valley, moving west at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Green Valley, Sahuarita and East Sahuarita. 

This includes Interstate 19 between mile markers 33 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3202 11088 3180 11075 3175 11111 3189 11120
TIME...MOT...LOC 0017Z 074DEG 5KT 3190 11090 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
2 follow-up statements
962 
WWUS55 KTWC 110035
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
535 PM MST FRI AUG 10 2018

AZC019-110100-
/O.CON.KTWC.SV.W.0066.000000T0000Z-180811T0100Z/
Pima-
535 PM MST FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 535 PM MST, a severe thunderstorm was located near Green Valley,
moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Green Valley, Sahuarita and East Sahuarita. 

This includes Interstate 19 between mile markers 33 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3202 11088 3180 11075 3175 11111 3189 11120
TIME...MOT...LOC 0035Z 065DEG 8KT 3180 11109 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
717 
WWUS55 KTWC 110054
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
554 PM MST FRI AUG 10 2018

AZC019-110103-
/O.EXP.KTWC.SV.W.0066.000000T0000Z-180811T0100Z/
Pima-
554 PM MST FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 600 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still occurring and an Urban and Small Stream Flood Advisory 
remains in effect. 

LAT...LON 3202 11088 3180 11075 3175 11111 3189 11120
TIME...MOT...LOC 0053Z 074DEG 5KT 3179 11111 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Fri Aug 10 2018

.SYNOPSIS...Abundant moisture and a favorable flow pattern will
provide an active period for thunderstorms with locally heavy
rainfall at times into early next week. Daytime temperatures will
also remain near or below seasonal normals.

&&

.DISCUSSION...Isolated thunderstorms were redeveloping this
afternoon across parts of southeast Arizona and along Mogollon Rim
into the White Mountains. These thunderstorms were tracking
southwestward at a rather fast pace so far. Thus, the idea of seeing
some late night storms spreading in from the higher terrain of
central and eastern Arizona was still plausible. Otherwise, expect
mainly isolated thunderstorms most of the evening.  Models keep a
favorable flow pattern across the region for daily showers and
thunderstorms through at least early next week. Thereafter, the high
pressure ridge centered north of the area will shift southward next
week with some warming aloft that might limit thunderstorm activity
for a few days. High temperatures will return to normal readings as
this high shifts southward.

&&

.AVIATION...Valid through 12/00Z.
Isolated to scattered TSRA/SHRA though late tonight. SCT-BKN cloud
bases generally 8k-15k ft AGL. SFC winds this afternoon will
generally follow typical diurnal trends and remain less than 12 kts,
except gusty erratic outflow winds to 40 kts will be possible in and
around TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for scattered
thunderstorm development areawide through the weekend. Near or
slightly below normal temperatures will continue throughout the
forecast period. Terrain driven 20-ft winds at less than 15 mph,
except for in and around thunderstorms where strong outflows may
occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 2:49 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
249 PM MST FRI AUG 10 2018

AZZ504-507-513-514-102245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
249 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
345 PM MST...

At 247 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Vail, or 10 to 15 miles southeast of Tucson,
moving southwest at 10 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Rita Ranch, Vail, I-10 southeast of Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 11062 3217 11047 3178 11071 3205 11092
TIME...MOT...LOC 2147Z 035DEG 8KT 3210 11068

Meyer
Special weather statement, Aug 10, 3:31 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST FRI AUG 10 2018

AZZ504-514-102315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
331 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
Oro Valley, moving southwest at 10 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Northwest Tucson, Oro Valley, Marana, Tortolita, Flowing Wells,
Casas Adobes, Catalina Foothills, Dove Mountain, Catalina and
Catalina State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11090 3244 11079 3221 11093 3246 11118
TIME...MOT...LOC 2230Z 045DEG 7KT 3245 11094

Meyer
Local storm report, Aug 10, 4:06 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 W CATALINA            32.48N 110.92W
08/10/2018  E1.75 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER ESTIMATED GOLF BALL SIZE WITH 2" OF
            RAINFALL MEASURED IN THE LAST HOUR.

&&

RH
Local storm report, Aug 10, 4:21 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 W CATALINA            32.48N 110.92W
08/10/2018  E1.00 INCH       PIMA               AZ   COCORAHS

            COCORAHS REPORT OF 1" HAIL NORTH OF ORO
            VALLEY.

&&

RH
Special weather statement, Aug 10, 5:13 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST FRI AUG 10 2018

AZZ506-511-110100-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
513 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
600 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Mammoth, or 11 miles southeast of Winkelman, moving
southwest at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth, San Manuel, Aravaipa Creek Preserve and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 11045 3263 11046 3263 11068 3292 11084
TIME...MOT...LOC 0013Z 055DEG 24KT 3285 11065

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:13 PM MSTSpecial Weather StatementTWC47 min
Aug 10, 5:38 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Aug 10, 5:49 PM MSTAreal Flood AdvisoryTWCPima116 min
Aug 10, 6:01 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 10, 6:22 PM MSTDust Storm AdvisoryTWCPima, Pinal53 min
Aug 10, 6:38 PM MSTDust Storm WarningTWCPima, Pinal43 min
Aug 10, 6:43 PM MSTSpecial Weather StatementTWCPinal47 min
Aug 10, 9:14 PM MSTDust Storm AdvisoryTWCPima, Pinal61 min
Aug 10, 10:14 PM MSTDust Storm AdvisoryTWCPinal31 min
Aug 11, 12:26 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 11, 1:19 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 11, 3:48 PM MSTSpecial Weather StatementTWCPima42 min
Aug 11, 4:10 PM MSTSpecial Weather StatementTWC35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.